Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 37, NWS Midland/Odessa, TX

June 27, 1997Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 27, 1997, 11:16 AM CDT for Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1997, 11:16 AM CDT (16:16 UTC)
Expired
Jun 27, 1997, 2:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 271617
FFWMAF
TXC227-271900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1116 AM CDT FRI JUN 27 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 200 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...HOWARD COUNTY
 
AT 1115 AM CDT... MIDLAND DOPPLER RADAR WAS INDICATING AN AREA OF
THUNDERSTORMS WITH VERY HEAVY RAIN WAS REDEVELOPING OVER NORTHERN
GLASSCOCK COUNTY AND MOVING INTO SOUTHERN HOWARD COUNTY.
THUNDERSTORMS FROM EARLIER THIS MORNING PRODUCED RAINFALL AMOUNTS
BETWEEN 1 AND 2 INCHES NEAR KNOTT AND SOUTHEAST OF BIG SPRING.  AN
ADDITIONAL 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED OVER THE NEXT
TWO HOURS WITH THE GREATEST RAINFALL TOTALS EXPECTED TO BE NEAR BIG
SPRING ALONG INTERSTATE 20.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CRO>SS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 9:39 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 27, 9:39 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
938 AM CDT FRI JUN 27 1997

CURRENT FORECASTS LOOK ON TRACK ON... NO SUGGESTED CHANGES.

14Z SURFACE ANALYSIS SHOWS SEVERAL OUTFLOW BOUNDARIES OVER THE FA...
ONE SOUTH OF KHOB AND ANOTHER WEST OF KMAF.  THESE WILL ACT AS A
FOCUS FOR THUNDERSTORMS LATER TODAY.  ABUNDANT LOW LEVEL MOISTURE
CONTINUES OVER THE AREA AS FA REMAINS EMBEDDED WITHIN A TROPICAL
AIRMASS... DEWPOINTS MAINLY AOA 60F.  PW HAVE INCREASED OVERNIGHT TO
1.55 INCH OVER THE PERMIAN BASIN AND SLIGHTLY DECREASED OVER EXTREME
WESTERN TX WHERE KEPZ REPORTED 0.76 INCH.  TROPICAL MOISTURE PLUME
QUITE EVIDENT OVER THE AREA STREAMING IN FROM THE PACIFIC ON LATEST
WV IMAGERY.  KMAF SOUNDING PRETTY SATURATED SO MAY HAVE A TOUGH TIME
REACHING FORECASTS HIGHS... BUT WILL LEAVE THEM UNCHANGED ATTM.  IF
WE DO REACH THEM... MODIFIED SOUNDING SHOWS CAPES AROUND 1500 TO 2000
WITH LI/S MINUS 4 TO MINUS 6.  AS A RESULT... MAY SEE A FEW ISOLATED
SEVERE LATER TODAY BUT EXPECT GREATEST THREAT WILL BE FLASH FLOOD
POTENTIAL GIVEN AVAILABLE MOISTURE AND EXPECTED SLOW MOVEMENT...
POSSIBLE FFA MAY NEED TO BE ISSUED LATER THIS AFTERNOON OR TONIGHT
DEPENDING ON AREAL COVERAGE THA
T DEVELOPS.

EARLE

In the hours before

Special weather statement, Jun 27, 10:39 AM CDT, 37 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-280500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1038 AM CDT (938 AM MDT) FRI JUN 27 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE
OUTLOOK AREA TODAY AND TONIGHT BRINGING WITH IT A CHANCE OF SHOWERS
AND THUNDERSTORMS.  SOME STORMS NORTH OF A LINE FROM BIG SPRING...
TO ANDREWS AND TO CARLSBAD MAY APPROACHING SEVERE THRESHOLDS LATE
THIS AFTERNOON AND EVENING.  HOWEVER... OVERALL THE MAIN THREAT
WILL BE THE POTENTIAL OF VERY HEAVY RAINFALL AND POSSIBLY FLASH
FLOODING... ESPECIALLY OVER THE PERMIAN BASIN AND SOUTHEAST NEW
MEXICO.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.
FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB.

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:06 PM CDTFlash Flood WarningMAFPecos119 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.